MAUDE Adverse Event Report: SMITH & NEPHEW, INC. REF XLPE 28 0 DEG 46-48 SZ D; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

SMITH & NEPHEW, INC. REF XLPE 28 0 DEG 46-48 SZ D; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Model Number 71333373
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/12/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that, a revision surgery was performed due to wear.The patient experienced falling.Reflection xlpe acetabular liner and unknown femoral head devices were explanted.The procedure was completed without delay using a smith & nephew back-up devices.No other complications were reported.
 
Additional Manufacturer Narrative
The device, used in treatment, was not returned for evaluation.Therefore, product analysis could not be performed at this time.So the reported event could not be confirmed.A medical investigation was conducted and confirms per complaint details, approximately 7.5 years post implantation the patient underwent a revision of the head and liner ¿due to wear¿.Reportedly, the patient ¿experienced falling¿ and the ¿surgeon did not reject possibility of defect¿.However, it was communicated that the requested op notes and x-rays were not available for inclusion in the medical investigation.Based on the information provided, the reported wear could not be ruled out as a potential contributing factor to the reported events, although the definitive root cause could not be concluded.No supporting documentation was provided; therefore, the ¿possibility of defect¿ could not be confirmed or concluded.The patient impact beyond the reported wear and head/liner revision could not be determined.No further medical assessment could be rendered at this time.Should clinically relevant documentation/information become available, the clinical/medical task may be re-evaluated.A review of complaint history on the listed part revealed no prior complaints for the listed batch with the same failure mode.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of risk management files and instructions for use found that the reported failure was documented appropriately.Wear potential causes could include but are not limited to friction, joint tightness or lifetime of device.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Without the actual product involved and/or device information, our investigation cannot proceed.If the device or new information is received in the future, this complaint can be re-opened.No further actions are being taken at this time.
 
Additional Manufacturer Narrative
The associated device, used in treatment, was returned and evaluated.A visual inspection of the returned device did not confirm the stated failure mode.The device does appear to be worn from prolonged use.There are several indentations and scratches along the outer surface.The outer edge and locking detail appears to be naturally worn as well.The clinical/medical evaluation concluded that per complaint details, approximately 7.5 years post implantation the patient underwent a revision of the head and liner ¿due to wear¿.Reportedly, the patient ¿experienced falling¿ and the ¿surgeon did not reject possibility of defect¿.However, it was communicated that the requested op notes and x-rays were not available for inclusion in the medical investigation.Based on the information provided, the reported wear could not be ruled out as a potential contributing factor to the reported events, although the definitive root cause could not be concluded.No supporting documentation was provided; therefore, the ¿possibility of defect¿ could not be confirmed or concluded.The patient impact beyond the reported wear and head/liner revision could not be determined.No further medical assessment could be rendered at this time.Should clinically relevant documentation/information become available, the clinical/medical task may be re-evaluated.A complaint history review found related failures; this failure mode will be monitored for future complaints and assessed for any necessary corrective actions.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use documents revealed this failure mode and potential harm was previously identified.Possible causes could include but not limited to traumatic injury, patient anatomy or abnormal loading of limb.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.

Brand Name
REF XLPE 28 0 DEG 46-48 SZ D
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key11275895
Report Number1020279-2021-00902
Device Sequence Number14328227
Product Code JDI
UDI-Device Identifier03596010455857
UDI-Public03596010455857
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K002747
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2013
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/25/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/06/2022
Device Model Number71333373
Device Catalogue Number71333373
Device Lot Number12FM03867
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/09/2021
Initial Date Received by Manufacturer 01/12/2021
Supplement Date Received by Manufacturer03/04/2021
10/23/2021
Initial Report FDA Received Date02/03/2021
Supplement Report FDA Received Date03/05/2021
10/25/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;